Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Nonparametric Analysis of Returns to Scale in the US Hospital Industry

Paul W. Wilson and Kathleen Carey
Journal of Applied Econometrics
Vol. 19, No. 4, Topics in Health Econometrics (Jul. - Aug., 2004), pp. 505-524
Published by: Wiley
Stable URL: http://www.jstor.org/stable/25146299
Page Count: 20
  • Download ($42.00)
  • Subscribe ($19.50)
  • Cite this Item
Nonparametric Analysis of Returns to Scale in the US Hospital Industry
Preview not available

Abstract

This paper presents new estimates of scale economies for US hospitals. We show that the common translog specification of hospital costs is a misspecification, and employ nonparametric, local linear estimation with both continuous and discrete covariates. A bootstrap method is used to provide inferences regarding ray scale economies and expansion path scale economies for a large sample of hospitals covering 1984-1996. We find evidence of changes in the structure of hospital costs over the sample period, as well as evidence of locally optimal hospital sizes.

Page Thumbnails

  • Thumbnail: Page 
[505]
    [505]
  • Thumbnail: Page 
506
    506
  • Thumbnail: Page 
507
    507
  • Thumbnail: Page 
508
    508
  • Thumbnail: Page 
509
    509
  • Thumbnail: Page 
510
    510
  • Thumbnail: Page 
511
    511
  • Thumbnail: Page 
512
    512
  • Thumbnail: Page 
513
    513
  • Thumbnail: Page 
514
    514
  • Thumbnail: Page 
515
    515
  • Thumbnail: Page 
516
    516
  • Thumbnail: Page 
517
    517
  • Thumbnail: Page 
518
    518
  • Thumbnail: Page 
519
    519
  • Thumbnail: Page 
520
    520
  • Thumbnail: Page 
521
    521
  • Thumbnail: Page 
522
    522
  • Thumbnail: Page 
523
    523
  • Thumbnail: Page 
524
    524